Post # 1
I was at my dermatologist last week for a follow up since my treatment plan right now isn’t working that well. He tweaked a few things, but he also said that if things aren’t fixed up, that I could take prednisone for 7-10 days before the wedding and it will clear it up (though when I stop it will come back). Has anyone actually done this? It seems a bit too good to be true to me. I’d like to hear from anyone who has experience with it.
Post # 3
I was on it once for poison ivy. I started on a strong dose and then tapered off over two weeks. There can be decent side effects from what I understand, including fluid retention and photo sensitivity, so you might want to ask him about those. I got a rash over my abdomen when I took it, it was better than poison ivy but it wasn’t ideal either. Have you ever taken it before to know if you would get side effects?
Post # 5
I have heard of people doing this for inflammatory acne. Prednisone suppresses your immune system from what I understand. I have taken it probably 20+ times for severe allergic reactions. I don’t remember having any side effects except for maybe an increased appetitie. But my mother said I had wicked mood swings on it.
If you have inflammatory acne, can your doc give you cortisone shots… if you are concerned maybe that would be better.
Post # 6
I’ve never used it for acne, but it makes since that it would work. It’s such a strong anti-inflammatory. Have you tried the localized hydrocortisone (a cousin of prednisone, another glucocorticoid) injections right into the acne? That works for a lot of ppl without the side effects. Obviously, with higher doses of prednisone, the side effects will be more severe. But these are the commonly experienced ones:
-lots of energy – need to take in the AM so it doesn’t keep you awake
-increased appetite – this would be annoying a few days before your wedding, but better than acne
-fluid retention/weight gain
-increased blood sugar if you have DM issues
Post # 7
I hate shots but he said that was an option as well. And, umm the weight gain thing is clearly not going to work for me right before the wedding!
Post # 8
My mom recently used it for acute bronchitis.
I’d say… get a second option. A friend of my is trying to control major acne and was put on an 11-week dose of topic antibiotics…..
Post # 9
I had a weird to-this-day unexplained all-over body rash a few years ago, and the doc gave me a 3-ish day course of prednisone. It knocked it right out of me and gave me TONS of extra energy! Not like hopped up buzzy energy, but I was dancing regularly at the time, and it really helped me get through my high-energy dance clsses more easily.
Post # 10
I have had to take prednisone for my connective tissue disorder and it works wonders. I have experienced the burst of energy and the increased appetite, but I never had a problem with weight gain. It tastes like a rubber band which is pretty gross and they definitely don’t recommend it for long term use.
Post # 11
I was on it last week for Poison Ivy. I would be very careful about taking it in the days leading up to your wedding. I was so swollen and exhausted. My legs (knees, ankles, etc.) swelled up so much that it was hard to walk. Also my fingers swelled and I couldn’t wear my rings. The swelling has finally started to go down and I lost the 6 pounds of water weight I gained by find that I am much weaker than before I started it. I would just hate to see you be miserable in the week leading up to your wedding.
Post # 12
Just one more risk to note: because prednisone essentially shuts off your immune response you are more likely to get sick. I had to take it in college for an allerigic reaction and ended up catching every single thing going around. So you may not want to risk catching the stomach flu or something worse right before your wedding.
Post # 13
My friend took this a few months back, and she also suffered the weight gain side effect. She also had severe nausea, a head ache, rash, and exhaustion. She didn’t make it through the entire prescription and had to go back for something else.
It seems like prednisone is really touch and go, and highly individual. I personally wouldn’t chance it the week before your wedding, the other side effects might be worse than the actual cause for treatment.
Post # 14
I read the boards frequently, but haven’t commented yet, but had to when I saw this post! I would strongly advise that you not take prednisone for this reason. Prednisone is a great drug for a lot of people. I was prescribed it after an asthma attack 2 years ago, and was in the small percentage of people to have a severe reaction to it. In addition to a 15 lb weight gain, I had panic attacks, disorientation and pain in my legs and arms. Some of the side effects lasted for months.
Chances are, you wouldn’t have this reaction, as it is somewhat uncommon. But after having such a bad reaction myself, I would hate to see you have the same reaction, and so close to your wedding.
I would just ask your dermatologist for something else. I don’t think it’s worth it. Good luck!
Post # 15
Thanks for everyone’s input here. Like I said in my OP, it seemed too good to be true. It’s definitely not worth risking some of these potential side effects right before the wedding! I’ll suck it up and get the shots if I have to, but hopefully my treatment I’m doing now will start showing better results and I won’t even have to go there.
Why couldn’t I just have bad skin in high school like everyone else did? SUCKS.
Post # 16
@kitty- I feel your pain on that. I had wonderful skin all through high school. When I was 19 or 20 I started getting deep cystic acne, but I would only have 1 or 2 at a time… but they were deep enough that a few of them left small scars. I tried everything and finally went on Accutane when I was 25. I’ve been off it for just about a year now… some of the oiliness has come back but I have had ZERO breakouts. It was sooo worth it to me. Accutane has serious risks, and I don’t know how bad your skin is… but just throwing it out there.